To the Editor: We have recently started treating several of our schizophrenic patients with olanzapine, a newer atypical antipsychotic. Two of these patients showed unusual, interesting, and unreported side effects with olanzapine, and we would like to share these adverse effects with your readers.
Mr. A, a 27-year-old African American, had been diagnosed with schizophrenia for the last 7 years. He had been compliant in taking his medications, haloperidol and benztropine. He had been complaining of muscle stiffness and other extrapyramidal side effects. Therefore, haloperidol and benztropine were tapered off, and he was started on a regimen of olanzapine, 10 mg p.o. daily at bedtime. On the fourth day, Mr. A returned to the clinic and reported that he had stopped taking olanzapine because it was causing excessive, chalky white, frothy, sticky salivation. Olanzapine was discontinued; this side effect disappeared over the next 2 days.
Mr. B, a 37-year-old African American, had been diagnosed with schizophrenia for the last 9 years. He had been compliant about taking his medications, trifluoperazine and benztropine, and had been working part-time. He was started on a regimen of olanzapine, 10 mg p.o. daily at bedtime, at his request to minimize chances of developing tardive dyskinesia. One week after starting olanzapine, Mr. B returned to the clinic and reported that he had experienced excessive whitish discharge from his eyes that was so sticky that when he woke up in the morning, his eyelids were stuck together. Olanzapine was discontinued, and subsequently, this discharge from his eyes disappeared.
It is interesting that atypical antipsychotic medications are not known to cause such excessive whitish discharge as reported in these cases. Instead, most of these medications cause dry mouth and other mucous membranes because of their anticholinergic effects. Clozapine may be an exception because it can cause excessive salivation, usually at the initiation or titration of dose. But this interesting side effect seems unique to olanzapine, as a literature search on such reported side effects of this medication revealed. We also thought about a possible interaction between olanzapine and other antipsychotic medications these patients were taking but could not find any pharmacological explanation for such excessive salivation and eye discharge. One possibility is that, in some patients, olanzapine might cause heavy mucus secretion in any of the mucus-secreting surfaces of the body. We recommend that our colleagues observe patients for these and similar side effects involving other mucous membranes as, for example, excessive coughing and expectoration and, in female patients, spotting on underclothing.